Millions of Americans use proton pump inhibitors, also called PPIs, to treat gastroesophageal acid reflux and severe heartburn, but recent evidence suggests these drugs may cause significant health concerns. As many as 4 in 10 Americans have symptoms of gastroesophageal reflux disease (GERD) and use PPI drugs such as Prevacid, Prilosec, and Nexium to combat the symptoms caused by the painful stomach acid. Unfortunately, long-term use of these types of drugs can lead to a host of other medical issues.
Potential Problems Associated With PPIs
Did you know that most PPI drugs should only be taken for about 8 to 12 weeks? If this is news to you, you’re not alone. Most people who have been on these types of medications have been taking them for months and even years, and feel that they have no hope of ever stopping. The US Food and Drug Administration (FDA) has issued warnings against PPIs, claiming that long-term use and high doses have been associated with an increased risk of bone fractures and infection with a bacterium called Clostridium difficile. This can be especially dangerous for elderly patients.
Additionally, a report states that that using PPI drugs for long lengths of time can reduce the absorption of essential vitamins, minerals, and nutrients, and may even reduce the effectiveness of other medications. Research also suggests that those on proton pump inhibitors can cause an increased risk of developing pneumonia and weight gain.
Some doctors believe that PPI drugs can cause harm because they reduce the amount of stomach acid in the body, which is a problem, as humans need this acid in order for their bodies to work properly. The acid is needed to break down food, absorb nutrients, and to help the gall bladder and pancreas function correctly. Stomach acid also kills bacteria and other microbes—and without it—people can become more prone to experiencing infections. Additionally, stomach acid stimulates coughing, which helps to clear the lungs. When people don’t cough as much—especially the elderly—they can increase their chances of developing pneumonia.
Has a PPI Caused Your Medical Conditions?
If you believe a proton pump inhibitor has caused you to experience additional medical conditions, let the attorneys of Kennedy Hodges, LLP, help. Call us at 888-526-7616 to learn more.